Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 11, NWS Lincoln, IL

May 16, 2019Knox County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 16, 2019, 11:18 PM CDT for Knox County, Stark County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2019, 11:18 PM CDT (04:18 UTC)
Expired
May 17, 2019, 12:00 AM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Knox County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 7:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2335 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

906 
WUUS53 KILX 170418
SVRILX
ILC095-175-170500-
/O.NEW.KILX.SV.W.0011.190517T0418Z-190517T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1118 PM CDT Thu May 16 2019

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Stark County in north central Illinois...
  Northeastern Knox County in west central Illinois...

* Until midnight CDT.

* At 1117 PM CDT, a severe thunderstorm was located over Altona, or
  14 miles northeast of Galesburg, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wyoming, Toulon, Osceola, Wataga, Bradford, Oneida, Altona, Elmira,
  Victoria, West Jersey, La Fayette, Castleton, Duncan and Snake Den
  Hollow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4122 8964 4098 8965 4098 9028 4115 9025
      4115 8987 4123 8986
TIME...MOT...LOC 0417Z 272DEG 33KT 4107 9015 

HAIL...1.00IN
WIND...60MPH
 
$$

Auten
1 follow-up statement
458 
WWUS53 KILX 170452
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1152 PM CDT Thu May 16 2019

ILC095-175-170502-
/O.EXP.KILX.SV.W.0011.000000T0000Z-190517T0500Z/
Stark-Knox-
1152 PM CDT Thu May 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR STARK AND NORTHEASTERN KNOX
COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and west central Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 4122 8964 4098 8965 4098 9028 4115 9025
      4115 8987 4123 8986
TIME...MOT...LOC 0452Z 272DEG 33KT 4106 8980 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 9:02 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 16, 9:02 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
902 PM CDT Thu May 16 2019

.UPDATE...
Issued at 902 PM CDT Thu May 16 2019

Already updated several times for canceling of watches and then
again for a new watch that includes Stark and Marshall counties.
Current forecast actually has good handle on expected weather for
the rest of the night. So no update planned at this time.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 325 PM CDT Thu May 16 2019

Persistent convective complex that developed over the Dakotas
last night continues to track southeastward...with the back edge
of the system currently impacting the NE KILX CWA around Danville.
The storms are following the strongest instability axis, which
will take the main complex into Indiana over the next couple of
hours. Am concerned about additional development on the back edge
of the departing system, as it is being fed by a highly unstable
airmass characterized by SBCAPEs of over 4000J/kg. As a result,
think scattered thunderstorms will persist along/northeast of a
Bloomington to Robinson line through early evening. After that,
attention will turn to convective development along an approaching
cold front currently extending from central Wisconsin into
northern Iowa. Scattered thunderstorms will develop along this
boundary by mid-evening, with storms tracking across the northern
CWA through the night. Have therefore included slight chance PoPs
as far south as a Canton to Lincoln...to Paris line...with high
chance or likely PoPs along/north of a Galesburg to Minonk line.
Scattered showers and thunderstorms will persist near the frontal
boundary into Friday, before it begins to lift back northward
later in the day. High temperatures will range from the middle 70s
far north around Lacon...to the middle to upper 80s further south
across the remainder of the area.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 325 PM CDT Thu May 16 2019

Vigorous short-wave trough currently over northern California
will cross the Rockies and approach Illinois from the west
Saturday night into Sunday. Primary surface low will develop in
the lee of the Rockies over eastern Colorado on Saturday then will
track northeastward into Wisconsin by Sunday evening. As the low
approaches, a wave of convection will develop across the Plains
Saturday afternoon...then will push into central Illinois late
Saturday night into Sunday morning. Will carry high chance to
likely PoPs during that time frame accordingly. Big question then
becomes...will the atmosphere have enough time to adequately
destabilize after the morning precip in order to support another
round of convection Sunday afternoon as a cold front pushes into
Illinois. 12z May 16 GFS shows a narrow instability axis
characterized by SBCAPEs of around 2000J/kg developing along/east
of I-57 by Sunday afternoon, but generates little or no late day
convection in Illinois. Think this may be too optimistic,
especially given 0-6km bulk shear values increasing to 40-50kt.
With front not passing into Indiana until evening, think at least
scattered strong to potentially severe storms will fire during the
afternoon...especially across the E/SE. Stay tuned to later
forecasts as details become fine-tuned.

Once the front passes, cooler/drier weather will be on tap for
Monday before yet another system brings unsettled weather late
Monday night into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 630 PM CDT Thu May 16 2019

Cold front currently extending from southern Wisconsin to central
Iowa will serve as the main focus for scattered thunderstorm
development tonight into early Friday morning. Most models
continue to suggest the bulk of the convection will remain
along/north of the I-80 corridor: however, have included VCTS at
both KPIA and KBMI between 05z and 09z. Winds will initially be
strong/gusty from the southwest early this evening, but will
decrease to around 10kt after sunset. Thanks to a strengthening
low-level jet, have introduced 40-45kt of wind shear at all
terminals overnight. The jet will weaken/shift east of the region
by Friday morning. Gusty southwesterly surface winds will then
resume at all sites through Friday afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Auten
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, May 16, 3:14 PM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
314 PM CDT Thu May 16 2019

ILZ027>031-037-038-171100-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
314 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

There is a slight risk of severe thunderstorms the rest of the
afternoon. Damaging winds and large hail are possible. Additional
storms may develop again after midnight, though the severe weather
threat will be lower.

Moderate flooding will continue on the Illinois River around
Peoria and upstream for the next several days.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms will be possible on Friday, though the
severe weather risk should be further north in Illinois.

A strong storm system will likely impact the region over the
weekend. There will be a risk of severe thunderstorms Saturday
into Sunday. Although considerable uncertainty in the evolution
and timing of this system continue, damaging winds and hail appear
to be the main severe weather threats.

Another strong storm system is possible Tuesday into Wednesday. At
this time, it appears severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, generally south
of I-74, through around 5 pm.

ILZ036-040-041-047-049-050-171100-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
314 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will occur this afternoon, which may have
strong winds with them.

Moderate to major flooding will continue on the Illinois River
for the next several days.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A strong storm system will likely impact the region over the
weekend. There will be a risk of severe thunderstorms Saturday
into Sunday. Although considerable uncertainty in the evolution
and timing of this system continue, damaging winds and hail appear
to be the main severe weather threats.

Another strong storm system is possible Tuesday into Wednesday. At
this time, it appears severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed through 6 pm.

ILZ042>046-048-051>057-061-171100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
314 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for much of central Illinois
and east central Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

There is a slight risk of severe thunderstorms the remainder of
the afternoon into early evening. Damaging winds and hail are the
main concerns. A tornado or two cannot be ruled out, with the
best chances of this near Danville and Paris. Additional
thunderstorms are possible after midnight near the I-74 corridor,
though these are not expected to be severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A strong storm system will likely impact the region over the
weekend. There will be a risk of severe thunderstorms Saturday
into Sunday. Although considerable uncertainty in the evolution
and timing of this system continue, damaging winds and hail appear
to be the main severe weather threats.

Another strong storm system is possible Tuesday into Wednesday. At
this time, it appears severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and early
evening.

ILZ062-063-066>068-071>073-171100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
314 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

A few strong to severe thunderstorms will be possible this
afternoon and early evening. Damaging winds and large hail are the
main concerns.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A strong storm system will likely impact the region over the
weekend. There will be a risk of severe thunderstorms Saturday
night into Sunday. Although considerable uncertainty in the
evolution and timing of this system continue, damaging winds and
hail appear to be the main severe weather threats.

Another strong storm system is possible Tuesday into Wednesday. At
this time, it appears severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and early
evening.

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:49 PM CDTSevere Thunderstorm WarningILXKnox, Stark26 min
May 17, 8:41 AM CDTSpecial Weather StatementILXKnox34 min
May 17, 9:11 AM CDTSpecial Weather StatementILXPeoria34 min
May 17, 9:12 AM CDTSpecial Weather StatementILXPeoria33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.